Salicylate Toxicity as a Sepsis-Mimic

Today’s pearl is about how a salicylate overdose may present similarly to sepsis.

Since time of the essence in a salicylate overdose, early identification may be life-saving.

Salicylate toxicity isn’t as common as it once was and it can look a lot like sepsis (tachycardia, tachypnea, elevated temperature, altered mental status, acidosis, etc), particularly in older adults. In this patient population, consider sending a salicylate level with the initial set of sepsis labs. Even though the test may seem ‘low-yield,’ early identification and treatment of salicylate poisoning is vital, even if it is a less common cause for suspected sepsis. 

#10

Author: Bryan D. Hayes, PharmD

Attending Pharmacist, Emergency Medicine and Toxicology, Massachusetts General Hospital; Assistant Professor of EM, Harvard Medical School

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s